OTC eye drop, nasal spray dangers in kids

Share This Page
 
Help parents and caregivers avoid potential harm with in small children

Ingestion by young children of OTC eye drops and nasal sprays that contain tetrahydrozoline, oxymetazoline, or naphazoline can result in serious harm, according to a safety communication released by FDA last October. The accidental ingestion of these products by children 5 years and younger has resulted in serious adverse events, the agency reported, with some children requiring hospitalization. Parents and caregivers need to be educated on these risks and on the measures they can take to prevent accidental exposure.

Data review

A review of cases reported to the FDA’s Adverse Event Reporting System databases and the National Electronic Injury Surveillance System–Cooperative Adverse Drug Event Surveillance database between 1985 and October 2012 found 96 cases of accidental ingestion by young children of products containing tetrahydrozoline, oxymetazoline, or naphazoline. FDA reported that the children in these cases ranged in age from 1 month to 5 years, and more than half experienced serious adverse events. A total of 53 cases involved hospitalization because of symptoms such as nausea, vomiting, lethargy, cardiac effects (i.e., tachycardia, bradycardia), alterations in blood pressure, decreased respiration, sedation, hypothermia, and coma. None of the cases resulted in death.

FDA noted that the brand name of the product was reported in 62 cases and the amount ingested in 31 cases. The amount ranged from 0.6 mL to 1.5 bottles. The agency also reviewed published literature and cited an additional three case reports. In one article, 2 mL to 5 mL of tetrahydrozoline 0.05% solution was reported to be capable of producing coma in a child. In the other two publications, 1.5 mL to 3 mL of tetrahydrozoline-containing products was cited as causing serious adverse reactions in small children.

Children were exposed to these products via a variety of mechanisms, FDA reported. In some cases, children chewed or sucked on bottles containing the substances, and some exposed children were found playing with the bottles. In addition, some of the children gained access to the products by finding them in unsecured locations in their home.

What parents and caregivers need to know

Given the serious nature of adverse events that can occur if young children are exposed to these products, parents and caregivers need to be aware of these risks. Since most of these products are not packaged in child-resistant bottles, it’s relatively easy for children to be exposed to them.

The U.S. Consumer Product Safety Commission published a proposed rule in January 2012 requiring child-resistant packaging for redness-relief eye drops and nasal decongestant sprays, FDA noted, but this rule has not been finalized. Therefore, most of these products in consumer homes are not packaged in child-resistant containers.

Pharmacists need to educate parents and caregivers on tips for keeping these medications away from children. These educational points include the following:

  • Always store medications in a safe location that children cannot reach or see.
  • Never leave medications or vitamins out on a kitchen counter or at a sick child’s bedside.
  • Relock safety caps on medications after each use.
  • Remind other caregivers, such as babysitters and visitors, to keep purses, bags, and coats that may contain medications away from children.
  • Explain to children what medicine is and why parents must be the ones to administer the medication.
  • Never refer to medications as candy.
  • Avoid taking medication in front of children so they do not attempt to mimic an adult.

Inform parents and caregivers to contact their local poison control center (800-222-1222) immediately if accidental exposure occurs. Tell them that keeping the poison control center’s phone number on the fridge or programmed into their phone may be a good idea for quick access when needed.

If parents and caregivers understand the risks of these OTC eye drops and nasal sprays, measures to prevent exposure, and proper procedures in case of accidental exposure, the number of these cases in the future can be reduced.

Ad Position: 
Bottom-Right

Advertisement

Related Content

block-views-related-content-block